Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 57, NWS Albany, NY

July 1, 2005Hamilton County, Herkimer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 1, 2005, 3:48 PM EDT for Hamilton County, Herkimer County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2005, 3:48 PM EDT (19:48 UTC)
Expired
Jul 1, 2005, 4:45 PM EDT
In force
57 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

Counties Hamilton County, NY, Herkimer County, NY

The radar

The Ft Drum radar (KTYX), 80 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 1:55 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:55 PM EDT, 53 minutes earlier.

Area forecast discussion, Jul 1, 2:55 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
255 PM EDT FRI JUL 1 2005

ZONES OUT EARLY...DUE TO THE WATCH. INCLUDED A REST OF THE
AFTERNOON. OTHER PRODUCTS BEING SHIPPED OUT.

.SYNOPSIS...A STRONG COLD FRONT...WORKING IN WESTERN NEW YORK
STATE...WILL SWEEP ACROSS OUR REGION THROUGH THE EVENING HOURS. WE
STILL EXPECT STRONG TO LOCALLY SEVERE THUNDERSTORMS TO DEVELOP
ALONG AND AHEAD OF THE FRONT. AFTER THE COLD FRONT PUSHES TO OUR
EAST...CANADIAN HIGH PRESSURE...BUILDING TO OUR SOUTH...WILL BRING A
MUCH DRIER AND COOLER AIR MASS FOR THE BEGINNING OF THE HOLIDAY
WEEKEND.

&&

.SHORT TERM (TONIGHT THROUGH MONDAY)...AFTER A SLOW START...SOME
CONVECTION HAS BEEN FIRING UP TO THE EAST OF THE PRE-FRONTAL
TROUGH....WHICH IS IN CENTRAL NEW YORK STATE AND OF COURSE THE COLD
FRONT...STILL JUST TO THE WEST OF WESTERN NEW YORK STATE. THESE
ROGUE STORMS IN MONTGOMERY COUNTY HAVE GROWN TO SEVERE LIMITS (PER
RADAR) AND HAVE SHOWN SOME MODERATE CONVERGENCE AND ROTATION. CELL
VIL IS UP TO 67...HIGHER THAN OUR VIL OF THE DAY WHICH IS AT 57.
ALREADY HAVE FIRED OFF A FEW SVRS. THE WHOLE AREA HAS BEEN INCLUDED
IN A SEVERE THUNDERSTORM WATCH UNTIL 9 PM. THE ATMOSPHERE IS
DESTABILIZING...AND WE HAVE SOME PRETTY HEALTHY
HELICITIES...ESPECIALLY IN AND AROUND THE MID HUDSON VALLEY.
MITIGATING FACTORS INCLUDE A NOT SO STEEP H8-H5 LAPSE RATE...BUT
EVEN THAT SHOULD INCREASE WITH TIME. OUR AREA COMES UNDER RR REGION
OF THE UPPER JETLET BY LATE IN THE DAY.

THE COLD FRONT IS FORECAST TO CROSS OUR REGION BETWEEN 00Z-05Z.
AFTER THAT...GOOD SUBSIDENCE AND DRYING SHOULD BRING CLEARING AND
MUCH MORE COMFORTABLE CONDITIONS. IN FACT THE MET NOS STILL ONLY GO
AROUND 70 FOR HERE TOMORROW. HOWEVER EVEN THE COOLER NAM GIVES A H8
TEMPS OF NO LOWER THAN ABOUT 10C SO BELIEVE THESE VALUES ARE TOO LOW
GIVEN THE TIME OF YEAR. WENT CLOSER TO WARMER FWC/MET
VALUES...ACTUALLY THROUGHOUT THE SHORT TERM. EITHER WAY SATURDAY AND
ESPECIALLY SUNDAY...LOOK STELLAR. THE COOL NIGHTS WILL ALLOW US TO
GIVES THOSE AIR CONDITIONERS A REST.

BY INDEPENDENCE DAY...A SOUTH TO SOUTHWEST WIND WILL PUMP SOMEWHAT
WARMER AND MORE HUMID WEATHER BACK OUR WAY...BUT IT SHOULD NOT BE AS
UNBEARABLE AS WHAT WE HAVE ENDURE IN THIS STRETCH.

&&

.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...AFTER A QUIET SPELL
THROUGH INDEPENDENCE DAY...ANOTHER COLD FRONT AND UPPER LEVEL TROUGH
WILL APPROACH FROM THE NORTHWEST AND WILL BREAK THE BACK OF ANY
IMPENDING HEAT WAVE. THE LATEST GFS ACTUALLY SHOWS A TENDENCY FOR A
CUTOFF LOW TO TRY TO FORM ON BY LATE TUESDAY AND LINGER THROUGH
WEDNESDAY. WILL KEEP CHANCES IN FOR TUESDAY AND WEDNESDAY AND SLIGHT
CHANCES ON THURSDAY...ALTHOUGH THE AFOREMENTIONED FRONT AND UPPER
AIR LOW LOOKS TO SLIDE EAST BY THAT DAY.

&&

.AVIATION...THE MAIN CONCERN WILL BE CONVECTION INTO EVENING. A LINE
OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION LATE IN
THE AFTERNOON OR EARLY EVENING. LOCALLY STRONG WIND GUSTS COULD
REACH 40 KNOTS OR MORE BETWEEN ABOUT 20Z AND 01Z. IF STRONG
WINDS/HAIL OR CLOUD TO GROUND LIGHTNING AFFECT KALB...A AWW WILL BE
ISSUED. AFTER FROPA WINDS WILL SHIFT TO THE WEST-NORTHWEST AND ANY
CLOUDS WILL DISSIPATE. WE WILL BE LOOKING AT VFR CONDITION THROUGH
AT LEAST SATURDAY WITH UNRESTRICTED VISIBILITIES.
&&

.HYDROLOGY...WHILE THE PRIMARY THEME UNTIL THIS EVENING SHOULD NOT
BE FLASH FLOODING...THERE COULD VERY WELL BE SOME VERY LOCALIZED
FLOODING. IN FACT...A FFW HAS ALREADY BEEN ISSUED FOR EASTERN
MONTGOMERY COUNTY WHERE RADAR ESTIMATED TWO INCHES OF RAINFALL COULD
BE FALLING PER HOUR. PWS WILL CREEP BACK TOWARD 2 INCHES. SOME BACK
BUILDING IS POSSIBLE. WITH TIME...THE CELLS SHOULD START MOVING MORE
QUICKLY WITH TIME BUT UNTIL THEN...COULD  BE LOOKING AT SOME
ADDITIONAL LOCALIZING FLOODING. MEANWHILE...AVERAGE RIVER BASIN
RAINFALL IS PROJECTED TO BE AROUND HALF AN INCH...WHICH MEANS LARGER
STEM RIVERS SHOULD NOT BE AFFECTED MUCH (IF AT ALL). AFTER THE COLD
FRONT AND STORMS MOVES TO OUR EAST...DRY WEATHER AND NO HYDRO
PROBLEMS ARE EXPECTED THROUGH THE HOLIDAY WEEKEND. THE NEXT CHANCE
OF THUNDERSTORMS IS NOT UNTIL NEXT TUESDAY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...SEVERE THUNDERSTORM WATCH-001-013-020100
MA...SEVERE THUNDERSTORM WATCH-001-025-020100
NY...SEVERE THUNDERSTORMS WATCH-
032-033-038>043-047>054-058>061-063>066-
082>084-020100
VT...SEVERE THUNDERSTORM WATCH-013>015-020100

&&

SYNOPSIS...HWJIV
SHORT TERM...HWJIV
LONG TERM...HWJIV
AVIATION...KOLECI
HYDROLOGY...HWJIV
Hazardous weather outlook, Jul 1, 1:53 PM EDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
153 PM EDT FRI JUL 1 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-2
153 PM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
SEVERE THUNDERSTORM WATCH 572 IN EFFECT UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...
TUESDAY THOUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ACTIVATED IN THE FOLLOWING COUNTIES...

IN CONNECTICUT...
LITCHFIELD

IN MASSACHUSETTS...
BERKSHIRE

IN NEW YORK...

ALBANY
COLUMBIA
DUTCHESS
FULTON
GREENE
HAMILTON
HERKIMER
MONTGOMERY
RENSSELAER
SARATOGA
SCHENECTADY
SCHOHARIE
ULSTER
WARREN
WASHINGTON

IN VERMONT...

BENNINGTON
WINDHAM

In the hours before

Special weather statement, Jul 1, 1:22 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
122 PM EDT FRI JUL 1 2005

NYZ082-011745-

...A STRONG THUNDERSTORM IN FULTON COUNTY...

AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH LOCATED NEAR CAROGA LAKE...OR ABOUT 11 MILES WEST OF
GLOVERSVILLE...AND MOVING NORTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
CAROGA LAKE PUBLIC CAMPGROUND AND CAROGA LAKE BY 140 PM EDT.
Special weather statement, Jul 1, 3:12 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
312 PM EDT FRI JUL 1 2005

NYZ063-012000-

...A STRONG THUNDERSTORM MOVING INTO WESTERN ULSTER COUNTY...

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN.  THIS STORM WAS
LOCATED 24 MILES WEST OF WOODLAND VALLEY CAMPGROUND...OR ABOUT 7
MILES EAST OF ROSCOE...AND MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
WOODLAND VALLEY CAMPGROUND...PHOENICIA BY 340 PM EDT
7 MILES WEST OF MOUNT TREMPER AND 8 MILES NORTHWEST OF WEST SHOKAN
BY 400 PM EDT

RAINFALL RATES WILL APPROACH AN INCH AN HOUR WITH THIS THUNDERSTORM.

TAW
Special weather statement, Jul 1, 3:34 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
334 PM EDT FRI JUL 1 2005

NYZ032-033-038-012015-

...A LINE OF STRONG THUNDERSTORMS MOVING INTO NORTHERN HERKIMER AND
HAMILTON COUNTIES...

AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF
MCKEEVER TO 19 MILES WEST OF NORTHWOOD...OR ALONG A LINE EXTENDING
FROM 11 MILES WEST OF OLD FORGE TO 17 MILES WEST OF HINCKLEY...AND
MOVING EAST AT 25 MPH.

THUNDERSTORMS WILL BE NEAR...
MCKEEVER BY 345 PM EDT
NICKS LAKE CAMPGROUND AND OLD FORGE BY 355 PM EDT
BIG MOOSE BY 400 PM EDT
ALGER ISLAND PUBLIC CAMPGROUND BY 405 PM EDT
INLET...EAGLE BAY AND NORTHWOOD BY 410 PM EDT
OHIO AND COLD BROOK BY 415 PM EDT

RAINFALL AMOUNTS WILL RANGE FROM A HALF AN INCH TO AN INCH.

TAW
Local storm report, Jul 1, 3:37 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
337 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     MINAVILLE               42.89N 74.22W
07/01/2005                   MONTGOMERY         NY   LAW ENFORCEMENT

            TREES DOWN THROUGH EASTERN PART OF COUNTY...SOME ON
            HOUSES. TIME EASTIMATED.

0325 PM     FLASH FLOOD      AMSTERDAM               42.94N 74.19W
07/01/2005                   MONTGOMERY         NY   LAW ENFORCEMENT

            STATE ROUTE 5 AND TRUAX ROAD WASHED OUT.

&&

KLAPENTA

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 1:48 PM EDTSevere Thunderstorm WarningALYFulton57 min
Jul 1, 2:05 PM EDTSevere Thunderstorm WarningALYMontgomery40 min
Jul 1, 2:36 PM EDTFlash Flood WarningALYMontgomery3 hr
Jul 1, 2:48 PM EDTSevere Thunderstorm WarningALYMontgomery64 min
Jul 1, 3:01 PM EDTSevere Thunderstorm WarningALYSchenectady59 min
Jul 1, 3:28 PM EDTSevere Thunderstorm WarningALYSaratoga74 min
Jul 1, 4:01 PM EDTSevere Thunderstorm WarningALYAlbany, Schenectady61 min
Jul 1, 4:15 PM EDTSevere Thunderstorm WarningALYRensselaer60 min
Jul 1, 4:36 PM EDTSevere Thunderstorm WarningALYFulton55 min
Jul 1, 5:38 PM EDTSevere Thunderstorm WarningALYDutchess67 min
Jul 1, 5:55 PM EDTSevere Thunderstorm WarningALYSaratoga65 min
Jul 1, 5:55 PM EDTSevere Thunderstorm WarningALYWashington65 min
Jul 1, 6:03 PM EDTFlash Flood WarningALYRensselaer3 hr
Jul 1, 6:38 PM EDTSevere Thunderstorm WarningALYDutchess48 min
Jul 1, 6:49 PM EDTSevere Thunderstorm WarningALYAlbany, Schenectady49 min
Jul 1, 7:58 PM EDTSevere Thunderstorm WarningALYSchenectady65 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.